Reversible myopathy due to labetalol
Related Experiment Videos
J K Willis1, A H Tilton, J C Harkin
1Department of Psychiatry, Tulane University, New Orleans, Louisiana.
Pediatric Neurology
|July 1, 1990
Insights
Labetalol treatment can cause severe muscle damage, known as myopathy, in children. Discontinuing the drug quickly reversed symptoms and restored muscle strength.
Area of Science:
- Pharmacology
- Neurology
- Pediatrics
Background:
- Labetalol is a medication commonly prescribed for hypertension.
- Understanding potential adverse effects in pediatric populations is crucial.
Observation:
- Two children developed severe generalized myopathy during labetalol therapy.
- Symptoms included proximal muscle weakness and significantly elevated creatine kinase levels.
Findings:
- Muscle biopsies confirmed rhabdomyolysis, a severe form of muscle breakdown.
- Discontinuation of labetalol led to immediate clinical improvement.
Implications:
- This suggests a potential causal link between labetalol and pediatric myopathy.
- Clinicians should consider monitoring for muscle-related side effects in children on labetalol.
Abstract:
A severe, generalized myopathy developed in 2 children treated with labetalol. An 11-year-old girl and a 14-year-old boy demonstrated proximal weakness and markedly elevated creatine kinase levels during labetalol therapy. Clinical improvement began immediately when labetalol administration was halted; muscle strength was normal within 2 months. Muscle biopsies were consistent with rhabdomyolysis.